The four children between the ages of two and five had evidence of genetic ability to convert codeine into very high levels of morphine in the body. After taking codeine, codeine is converted into morphine in the liver by an enzyme – cyctochrome P450 2D6 (CYP2D6). CYP2D6 is more active in some people, called ultra rapid metabolizers, who convert codeine in their bodies at a faster rate and more completely than others. This may lead to higher than normal morphine blood levels. A high level of morphine in the blood leads to breathing difficulty.
The FDA has warned that “taking codeine after tonsillectomy and/or adenoidectomy may increase the risk for breathing problems and death in children who are ultra rapid metabolizers.”
The FDA has recommended that doctors should prescribe the smallest effective dose during the shortest possible time as the child needs for pain relief. If their child has been prescribed codeine, parents and caregivers shoulder watch out for atypical sleepiness, confusion, or difficulty/noisy breathing, as these are signs of overdose.